Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2006, 2:38 PM MST for Pima County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2006, 2:38 PM MST (21:38 UTC)
- Expired
- Aug 21, 2006, 3:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 2:40 PM MST | TSTM WND DMG | Tucson, AZ | BILLBOARD DOWN AT 22ND STREET AND KLOB ROAD. TELEPHONE LINES DOWN ON CARS. |
| Aug 21, 2:45 PM MST | TSTM WND DMG | Green Valley, AZ | THREE LARGE TREES UPROOTED. ONE LARGE TREE FELL ON CAR. ONE LARGE TREE FELL ON BUILDING. DAMAGE TO BOTH CAR AND BUILDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 212139 SVRTWC AZC019-212215- /O.NEW.KTWC.SV.W.0113.060821T2138Z-060821T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 238 PM MST MON AUG 21 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF GREEN VALLEY * UNTIL 315 PM MST * AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ON THE FAR SOUTHEAST SIDE OF THE TUCSON METRO AREA AS WELL AS NEAR GREEN VALLEY...AND MOVING WEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS-MONTHAN AIR FORCE BASE. LAT...LON 3180 11093 3224 11073 3227 11089 3183 11115 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WWUS55 KTWC 212153 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 248 PM MST MON AUG 21 2006 AZC019-212215- /O.CON.KTWC.SV.W.0113.000000T0000Z-060821T2215Z/ PIMA AZ- 248 PM MST MON AUG 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 248 PM MST...LOCAL LAW ENFORCEMENT REPORTED THAT DAMAGING WINDS FROM A SEVERE THUNDERSTORM BLEW DOWN A BILLBOARD ALONG WITH TELEPHONE LINES ON SEVERAL CARS NEAR KOLB AND 22ND STREET. THE STRONGEST STORM WAS OVER SAHUARITA...AND IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. OTHER STORMS NEAR DOVE MOUNTAIN AND ORO VALLEY ARE CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. STORMS WERE MOVING WEST AT 5 MPH. LAT...LON 3180 11093 3224 11073 3227 11089 3183 11115 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:05 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 21, 2:05 PM MST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 205 PM MST MON AUG 21 2006 .SYNOPSIS...WITH A MOIST SOUTHERLY FLOW IN PLACE OVER THE AREA...A MORE ACTIVE THUNDERSTORM PATTERN IS DEVELOPING FOR THIS WEEK. && .DISCUSSION...WATER VAPOR IMAGERY THIS AFTERNOON CONTINUE TO SHOW SOUTHERLY FLOW OVER ARIZONA BETWEEN THE SUBTROPICAL HIGH OVER EAST TEXAS AND AN INVERTED TROF OVER BAJA/GULF OF CALIFORNIA. THERE IS ALSO A WEAK MID-LEVEL TROF BETWEEN TUCSON AND CHIHUAHUA MEXICO...LOOKING AT THE MORNING UPPER AIR PLOTS. 12Z TUCSON SOUNDING A BIT MORE MOIST/UNSTABLE ALONG WITH DEEP EASTERLY FLOW UP TO 20K FEET. THIS HAS ALLOWED MOUNTAIN STORMS TO GET OUT INTO THE VALLEYS THIS AFTERNOON AND MOST LIKELY INTO THE LOWER DESERTS TONIGHT. MAIN THREAT FROM STORMS TODAY HAS BEEN HAIL AND HEAVY RAIN. THE REMAINDER OF THE FORECAST PACKAGE IS RATHER COMPLEX WITH POSSIBLE INTRUSION OF DRIER AIR FROM THE EAST TOMORROW...WHICH WOULD CUT DOWN THUNDERSTORM COVERAGE...AND THEN POSSIBLE RETURN TO DEEPER MOISTURE FROM THE SOUTH LATER IN THE WEEK ASSOCIATED WITH TROPICAL SYSTEM THAT IS FORECAST TO MOVE WEST OF BAJA. WITH ENOUGH UNCERTAINTY IN THE FORECAST...I WILL KEEP STANDARD MONSOON FORECAST GOING FOR NOW WITH TEMPERATURES NEAR SEASONAL NORMALS. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && JRG WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:19 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1019 AM MST MON AUG 21 2006 AZZ019-029>035-221730- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1019 AM MST MON AUG 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE LOCATED OVER SOUTH CENTRAL SONORA MEXICO THIS MORNING WILL MAKE ITS WAY NORTH DURING THE DAY AND INTO SOUTHERN ARIZONA BY LATE THIS AFTERNOON AND EVENING. THE COMBINATION OF THIS FEATURE...A WEAKNESS IN THE FLOW IN THE MIDDLE LEVELS OF THE ATMOSPHERE...AND A MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST ARIZONA WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. THE SLOW MOTION OF THE STORMS WILL ELEVATE THE RISK THAT THEY WILL PRODUCE VERY HEAVY RAINFALL...RESULTING IN LOCALIZED FLASH FLOODING. AN ISOLATED WET DOWNBURST IS ALSO POSSIBLE WITH DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO- DAY VARIABILITY OF THUNDERSTORM COVERAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 21, 1:48 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON AUG 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 2 SE SIERRA VISTA 31.55N 110.29W
08/21/2006 M0.75 INCH COCHISE AZ TRAINED SPOTTER
&&
ACORONAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:39 AM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 36 min |
| Aug 21, 12:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Aug 21, 1:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Aug 21, 3:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 21, 3:12 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Aug 21, 4:44 PM MST | Flash Flood Warning | TWC | Cochise | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.